Heavy Rain, Worth
- When
- July 15, 2:30 PM CST to 6:00 PM CST
- Where
- Worth County, 0.69 mi S of Northwood
- Reported by
- COOP Observer
- Coordinates
- 43.440, -93.220
Heavy rainfall of 4.64 inches from 1430 to 1800 CST.
Iowa was under a hot and unstable airmass during the afternoon and evening of the 15th. 3 inch range with surface dewpoints in the upper 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa was under a hot and unstable airmass during the afternoon and evening of the 15th. Precipitable water values rose into the 2 to 2.3 inch range with surface dewpoints in the upper 70s. Thunderstorms formed over Minnesota and developed south into Iowa as CAPE values rose to around 6000 J/kg across Iowa and lifted indices fell to around -11. The storms produced heavy rainfall over a small part of north central Iowa with 4 to 6 inches of rain falling in Worth County, and slightly less in northeast Cerro Gordo County. Flash flooding took place in Worth County with several roads washed out. The heaviest rainfall was north of Northwood, where 6 inches fell over a period of several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 2:19 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT THU JUL 14 2011 .SHORT TERM /TONIGHT/... CONVECTION OVER SOUTHERN MINNESOTA HAS LAID OUT AN OUTFLOW BOUNDARY JUST TO THE NORTH OF THE CWA. STORMS THAT WERE INITIALLY ONGOING THIS MORNING OVER EASTERN NEBRASKA HAVE MOVED NORTHEAST INTO SOUTHERN MN AND HAVE INTENSIFIED AS THEY ENCOUNTERED THE OUTFLOW BOUNDARY AND A SHORTWAVE MOVING ACROSS THE AREA. THE QUANDARY HERE IS THAT THE CORFIDI VECTORS TAKE THE STORMS SOUTH INTO OUR CWA. HOWEVER...GROUND TRUTH BASED ON RADAR HAS THE STORMS MOVING EAST/NORTHEAST ACROSS MN...MORE IN LINE WITH THE 850-300MB MEAN UPPER FLOW. IF THIS WERE TO REMAIN THEN THE STRONG STORMS TO THE NORTH WILL EVENTUALLY DROP SOUTH...BUT EAST OF THE FORECAST AREA AND INTO ILLINOIS. NEXT CONCERN...THERE IS A LINE OF SHOWERS/STORMS SOUTH OF THE MAIN CLUSTER IN MN DROPPING ACROSS THE WEST EXTENDING BACK INTO OMAHA/S AREA. CURRENTLY THESE STORMS ARE SHOWING SOME SIGNS OF INTENSIFYING AND THEY ARE MOVING INTO A VERY RICH CAPE ENVIRONMENT. THE PROBLEM AS I SEE IT IS LACK OF ANY APPRECIABLE SHEAR SO SOME SEVERE POTENTIAL EXISTS. I WILL MENTION SHOWERS/STORMS IN THE NORTHWEST HALF OR SO OF THE CWA THIS EVENING BUT SEVERE THREAT...WHILE PRESENT IS MORE MARGINAL THIS POINT. GIVEN THE CAPES HOWEVER...I WOULD NOT BE SURPRISED TO SEE A SEVERE STORM OR TWO AND THE MEAN FLOW DOES TAKE THE CONVECTION TO OUR WEST INTO CENTRAL/NORTHWEST IOWA. AS FOR THE REST OF TONIGHT...I WOULD EXPECT SOME SHOWERS TO DRIBBLE OVER THE CWA IN WARM ADVECTION AND AN UNSTABLE AIRMASS BUT WITH LACK OF A FOCUSING MECHANISM WE MAY HAVE OUR BEST SHOT AT STORMS THIS EVENING VERSUS OVERNIGHT. LITTLE CHANGES MADE TO TEMPS FOR TONIGHT. .LONG TERM /TONIGHT THROUGH THURSDAY/... FORECAST PROBLEM OF THE DAY IS THE EXCESSIVE HEAT EVENT WHICH IS EXPECTED TO START THIS WEEKEND AND LAST WELL INTO NEXT WEEK. THERE COULD BE MORNING THUNDERSTORMS IN...OR NEAR...CENTRAL IOWA AT 12Z SATURDAY LEFT OVER FROM TONIGHT/S CONVECTION. AS UPPER RIDGE CONTINUES TO BUILD NORTH ON SATURDAY IT SHOULD PUSH RING OF FIRE NORTH WITH IT. LARGE SCALE SUBSIDENCE SHOULD SHUTDOWN THUNDERSTORM CHANCES BY AFTERNOON. ALL MODELS FORECAST UPPER HIGH TO BE CENTERED OVER SOUTHWEST IOWA BY SUNDAY MORNING AND THEN REMAIN QUASI-STATIONARY THROUGH EARLY NEXT WEEK. A PACIFIC NORTHWEST UPPER TROUGH SHOULD HELP PUSH THE CENTER OF THE RIDGE SOUTH OR SOUTHEAST BY DAY 7. AT THE SURFACE...MAIN SYNOPTIC SCALE FRONT WILL BE WELL NORTH OF IOWA THROUGH WEDNESDAY. NOTICED THAT THE NEW 12Z ECMWF PUSHES THE FRONT CLOSE TO IA BORDER ON THURSDAY. DID NOT INTRODUCE POPS WITH THIS...BUT IT MAY HAVE AN IMPACT ON THE ONGOING HEAT. 850 MB TEMPERATURES RANGE FROM 22C-26C SUNDAY THROUGH THURSDAY. WITH THE ABSENCE OF MCS ACTIVITY...EXPECT THE IMPACTS OF THE HEAT TO SLOWLY BUILD THROUGH THE FORECAST PERIOD. ALTHOUGH HEAT WARNING CRITERIA MAY NOT BE REACHED ALL THE TIME...THE PROLONGED NATURE OF THIS EVENT IS THE BIASES FOR A LONG LASTING EXCESSIVE HEAT WARNING. AFTER EXTENSIVE COORDINATION WITH NEIGHBORING OFFICES...HAVE DECIDED TO GO WITH A LONG DURATION EXCESSIVE HEAT WARNING STARTING EITHER SATURDAY OR SUNDAY THROUGH WEDNESDAY. && .AVIATION...14/18Z UPDATED DSM TAF AS LOW CLOUDS ARE DISSIPATING ACROSS THE SOUTH. STILL SOME LOW CLOUDS ACROSS THE WEST WHICH SHOULD MAKE IT INTO KDSM LATER THIS AFTERNOON BUT INITIAL LOW CLOUDINESS IS DISSIPATING. KMCW AND KALO ALSO LOSING THEIR LOWER CLOUD CEILINGS SO I UPDATED TO MAKE PREDOMINANT CIG VFR. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON SATURDAY TO 7 PM CDT WEDNESDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWF ORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-KOSSUTH -LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARR EN-WAYNE-WEBSTER. EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH- WRIGHT. && SHORT TERM...BOKSA LONG TERM...JOHNSON AVIATION...BOKSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1203 PM CDT FRI JUL 15 2011 IAZ004-015-024-161715- EMMET-PALO ALTO-HUMBOLDT- 1203 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT WEST OF HIGHWAY 169 AND NORTH OF HIGHWAY 20. HEAVY RAIN WILL ALSO BE POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH MID SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN MAY AGAIN BE POSSIBLE. A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. IAZ005>007-016-017-023-025>028-033>039-044>049-057>060-070>072-081- 082-092-161715- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR- 1203 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST TWO THIRDS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT WEST OF HIGHWAY 169 AND NORTH OF HIGHWAY 20. HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN WILL AGAIN BE POSSIBLE. A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. IAZ050-061-062-073>075-083>085-093>097-161715- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1203 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST THIRD OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE MAINLY TONIGHT. HEAVY RAINFALL WILL BE LIKELY WITH THE STORMS. WHILE AN ISOLATED STORM WITH NEAR SEVERE WIND GUSTS IS POSSIBLE...THE OVERALL SEVERE THREAT APPEARS LOW AT THIS TIME. HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN IS AGAIN POSSIBLE. A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ086-161715- WAPELLO- 1203 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH SATURDAY MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN IS AGAIN POSSIBLE. THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE TONIGHT. THE SEVERE THREAT APPEARS LOW AT THIS TIME. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE AREA BY SATURDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE FROM 100 TO 115 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN IN THE UPPER 70S TO LOWER 80S DURING THE OVERNIGHT HOURS. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI JUL 15 2011 IAZ005>007-152215- KOSSUTH-WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD 310 PM CDT FRI JUL 15 2011 ...STRONG THUNDERSTORMS ALONG THE IOWA MINNESOTA BORDER... A LINE OF STRONG THUNDERSTORMS OVER SOUTHERN MINNESOTA STRETCHES TO NEAR THE IOWA BORDER THIS AFTERNOON. THOUGH THE ACTIVITY IS GENERALLY MOVING EAST...THE STORMS MAY BUILD SOUTH ACROSS THE BORDER AND COULD AFFECT THE FAR NORTHERN REACHES OF NORTHEAST KOSSUTH COUNTY...NORTHERN WINNEBAGO COUNTY...AND NORTHERN WORTH COUNTY THROUGH 5 PM THIS AFTERNOON. STRONG WINDS TO 50 MPH WILL BE THE MAIN THREAT IN SOME OF THE STRONGER STORMS. SMALL HAIL AND BRIEF HEAVY RAINFALL IS ALSO POSSIBLE AS THE STORMS MOVE TO THE EAST AT 35 MPH. REV
The Minneapolis radar (KMPX), 159 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
6 heavy rain, 3 flash flood. Local standard time, as filed.
Heavy rainfall of 4.64 inches from 1430 to 1800 CST.
Rainfall since 1530 CST was 4.32 inches.
Total rainfall of 5.28 inches since rain began at 1530 CST.
Five inches of rain measured through the afternoon.
A handful of areas with a foot of water flowing over roads through the town of Grafton.
Six inches of rain this afternoon.
Ulmus Ave between 400th and 410th closed due to high water.
Lark Ave between 430th and 440th closed due to high water.
Rainfall of 4.50 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311164, 311058, 311062, 311056, 311063, 311059, 311263, 311265, 311060.